Kansas, 2020Hail and Damaging Winds in Kansas, August 11 to 12, 2020
August 11 to 12, 2020 · NWS GLD · 7 events in 5 counties and zones
A linear cluster of storms moved east into northwest Kansas from Yuma County and merged into one large line with clusters in Cheyenne County, Colorado and southwest Nebraska. These storms produced up to 60 mph thunderstorm wind gusts and various sized hail up to two inches in diameter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A linear cluster of storms moved east into northwest Kansas from Yuma County and merged into one large line with clusters in Cheyenne County, Colorado and southwest Nebraska. These storms produced up to 60 mph thunderstorm wind gusts and various sized hail up to two inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 3:29 PM MST, 51 minutes earlier.
Area forecast discussion, Aug 11, 3:29 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
429 PM MDT Tue Aug 11 2020
.SHORT TERM...(This evening through Thursday night)
Issued at 150 PM MDT Tue Aug 11 2020
Across the Tri State region this afternoon, much of the area is
under sunny skies with the exception being along and just east of
the Colorado border. Cloud cover here just out ahead of an inverted
surface trough currently over eastern Colorado. Temperatures as of
100 pm MDT have a range from the upper 80s through the 90s, with
winds SSE gusting to 20-30 mph at times.
For this afternoon and evening, it will be the inverted trough west
of the CWA for the focus of rw/trw initiation. Area radar is showing
some convection already forming along the trough west of the CWA.
Models do trend an area/line of convection east thru the area this
evening before moving east of the CWA. Convection is aided by an
upper level shortwave moving over the upper ridge that has been in
place for the past several days. SPC has continued a Marginal Risk
for severe thunderstorm potential for areas along and west of
Highway 25 thru the evening hrs. Hail(1-2 inches), winds (60-70 mph)
and potential for locally heavy rainfall are the expected hazards.
The wind and hail threat will morph into more of a wind threat later
tonight as activity traverses the CWA.
For Wednesday and Thursday, upper ridge to remain in place over the
central portion of the country, providing west to northwest upper
flow. A couple more shortwaves are expected to traverse the upper
ridge over these two days, and combined with a surface trough/front
moving off the Front Range, eastern portions of the region could see
strong to severe storm potential. Best chances from latest models
has a Marginal/Slight risk area for Wednesday and a new Marginal
Risk area for Thursday. Both days outlooks will focus on locales
along and east of approx Highway 25. This works up to the proximity
of the surface front that sets up over the CO/KS/NE border.
Current guidance for Thursday has no chances mentioned for the
afternoon/evening hrs for storms, but with a Marginal area east,
have opted to mention a slight chance for locales mainly Highway 83
and east. Same threats as today are possible for storms on Wed/Thu.
For temps, hot and above normal numbers are expected for daytime
highs across the entire CWA, with mid 90s on Wednesday transitioning
to mid and upper 90s for Thursday. Overnight lows will range in the
60s thru the short term period, with warmest locales in the eastern
half of the CWA.
.LONG TERM...(Friday through Tuesday)
Issued at 1220 PM MDT Tue Aug 11 2020
The upper level pattern starts with high pressure over New Mexico
and Arizona with low pressure in Canada with troughiness
extending south into the northern plains. The upper high slowly
retrogrades northwest into Nevada and Utah by 12z Monday
continuing through Tuesday amplifying the ridge axis north into
the northern plains. The above mentioned upper low and trough
slide east toward the Great Lakes.
There appears to be enough moisture in the 850-500mb layer for a
few thunderstorms Saturday afternoon and evening then again
Sunday through Tuesday.
High temperatures Friday in the mid to upper 90s cooling a bit
Saturday to the low to mid 90s. Further cooling is expected Sunday
through Tuesday with below normal readings in the low to mid 80s.
Low temperatures Friday night and Saturday night in the upper 50s to
mid 60s cooling into the mid 50s to around 60 Sunday night and
Monday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 430 PM MDT Tue Aug 11 2020
GLD: Adverse aviation conditions assoc/w thunderstorms are
expected late this afternoon and early this evening, mainly
between 23-02Z. Otherwise, VFR conditions are anticipated to
prevail through the TAF period. SE winds at 15-25 knots will
weaken to 8-13 knots this evening and persist overnight. SE winds
will increase to 12-17 knots by late Wed morning or early Wed
afternoon.
MCK: Adverse aviation conditions assoc/w thunderstorms are
possible late this afternoon and early this evening, mainly between
00-04Z. Otherwise, VFR conditions are anticipated to prevail
through the TAF period. SE winds at 15-25 knots will weaken to
8-13 knots this evening, perhaps becoming variable at times
overnight. S-SE winds will increase to 12-17 knots by late Wed
morning or early Wed afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...99
AVIATION...VINCENT
Hazardous weather outlook, Aug 11, 8:03 AM MST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
903 AM MDT Tue Aug 11 2020
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
903 AM MDT Tue Aug 11 2020 /1003 AM CDT Tue Aug 11 2020/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
This afternoon and evening, isolated strong to severe thunderstorms
will be possible. Storms are expected to develop in Eastern Colorado
before progressing eastward later in the afternoon and evening. Any
storms that develop will be capable of producing damaging wind gusts,
hail, and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today. Please send any reports of
fog, severe weather or rainfall totals to the National Weather
Service via phone or social media.
In the hours before
Local storm report, Aug 11, 2:53 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST 1 NNW WRAY 40.10N 102.24W
08/11/2020 M54 MPH YUMA CO AWOS
&&
JNSpecial weather statement, Aug 11, 3:40 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Tue Aug 11 2020
COZ092-112330-
Cheyenne County CO-
440 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 530 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Cheyenne Wells, moving northeast at 15 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.
This includes Highway 385 between mile markers 136 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 10269 3904 10270 3905 10205 3862 10205
TIME...MOT...LOC 2240Z 247DEG 11KT 3882 10253
Vincent
Local storm report, Aug 11, 3:47 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM NON-TSTM WND GST 4 S CARUSO 39.28N 101.82W
08/10/2020 M62 MPH SHERMAN KS MESONET
KANSAS MESONET SITE RECORDED A WIND GUST OF
62 MPH. TEMPERATURE ROSE TO 82 DEGREES FROM
72 DEGREES FIVE MINUTES PRIOR.
1052 AM NON-TSTM WND GST 10 WSW MINGO 39.21N 101.13W
08/10/2020 M58 MPH THOMAS KS MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 10 WSW MINGO. MINI HEAT BURST CAUSED A
58 MPH WIND GUST WITH A TEMPERATURE OF 91
DEGREES.
&&Local storm report, Aug 11, 4:11 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HIGH SUST WINDS SAINT FRANCIS 39.77N 101.80W
08/11/2020 M40 MPH CHEYENNE KS AWOS
AWOS STATION KSYF ST. FRANCIS CITY.
&&
MRCLocal storm report, Aug 11, 4:12 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST SAINT FRANCIS 39.77N 101.80W
08/11/2020 M57 MPH CHEYENNE KS MESONET
&&
MRCLocal storm report, Aug 11, 4:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 9 N CHEYENNE WELLS 38.95N 102.35W
08/11/2020 E0.25 INCH CHEYENNE CO PUBLIC
TIME ESTIMATED BY RADAR.
&&
KMKThunderstorm Wind, Sherman
- When
- August 11, 4:20 PM MST
- Where
- Sherman County, 10.59 mi NNE of Goodland Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.513, -101.630
An off-duty NWS Employee observed an estimated 50-60 mph wind gust associated with an outflow boundary moving southeast ahead of a linear cluster of storms.
Hail, Sherman
- When
- August 11, 5:10 PM MST to 5:14 PM MST
- Where
- Sherman County, 4.52 mi S of Caruso
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.265, -101.783
Pea to penny sized hail fell for a duration of four minutes.
Hail, Sherman
- When
- August 11, 5:12 PM MST
- Where
- Sherman County, 2.56 mi WSW of Caruso
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.316, -101.824
Hail, Wallace
- When
- August 11, 6:46 PM MST to 6:53 PM MST
- Where
- Wallace County, 1.75 mi NW of Sharon Spgs
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -101.750
Several reports of various sized hail from nickel to hen egg in size that fell for a duration of approximately seven minutes in downtown Sharon Springs.
Hail, Thomas
- When
- August 11, 11:30 PM CST
- Where
- Thomas County, 2.44 mi S of Colby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.365, -101.055
Several reports received of various sized hail from dime to quarter in size in the town of Colby. The quarter sized hail was reported at the intersection of KS-25 and I-70.
Hail, Logan
- When
- August 11, 11:40 PM CST
- Where
- Logan County, 0.01 mi NNW of Oakley
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 39.130, -100.850
A report was received over Facebook of a few tennis ball sized hailstones mixed with nickel sized falling in the town of Oakley.
Thunderstorm Wind, Cheyenne
- When
- August 12, 2:20 AM CST
- Where
- Cheyenne County, St Francis
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.770, -101.800
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916223, 916226, 916214, 916218, 916221, 916220, 916222.